January 31, 2014 —
We’ve been advised of the following by the Nassau County Police Department:
OFFICE OF THE MEDICAL EXAMINER
COUNTY OF NASSAU
CONTAMINATED HEROIN ALERT
The Nassau County Medical Examiner’s Office is investigating several deaths initially assumed to be linked to the abuse of heroin, but in fact were found to have involved the potent narcotic fentanyl. Evidence associated with two of these cases has been analyzed by the Forensic Toxicology Laboratory and has been determined to contain fentanyl in combination with the banned antipyretic metamizole. Specifically these glassine packets are stamped as “24K” in red ink.
Fentanyl is a synthetic narcotic analgesic of extremely high potency. Fentanyl is approximately 100 times more potent than morphine, the active ingredient of heroin. Clinically fentanyl is used for the treatment of severe pain or for the induction of anesthesia. Severe respiratory depression may occur with the use of fentanyl. Metamizole is an analgesic and antipyretic that is similar in use to ibuprofen. Metamizole has been banned for use in the US since 1977 due to the potential for the development of agranulocytosis.
The Nassau County Medical Examiner is reporting that glassine packets marked as “24K” that is presumably being distributed as heroin, in fact contains the extremely potent narcotic analgesic fentanyl. The Nassau County Medical Examiner is disseminating this information for situational awareness purposes only.
Some additional info from LICADD:
Please do not rely solely on the “24K” marking to make health decisions, avoid using alone and immediately call 911 for help should you or a friend experience symptoms or side effects that feel unfamiliar. Several Fentanyl-related deaths have been reported in Pennsylvania and brand names there included “TheraFlu” and “Bud Ice.” Fentanyl is a powerful drug that interacts with most others and the effects have a significant lag time, which often prompts users to ingest more, thereby increasing the risk of overdose.
Opioid overdose symptoms include slowed breathing, heart rate and pulse. Other signs include pinpoint pupils, blue lips and nails due to low oxygen levels in the blood and overdose victims sometimes experience muscle spasms and decreased consciousness (nodding out). A person experiencing an opiate overdose often will not wake up even if you shake them vigorously. If you see these symptoms in someone you believe has used opiates, check to make sure they are breathing, and if you have access to Naloxone or Narcan, administer it immediately and call for help. If you don’t have access to Naloxone, call 911 immediately, remain with the victim until help arrives and if they are not breathing, start rescue breathing.
Some individuals may fear that police will respond to a 911 call and that there will be criminal charges for themselves or for the person who overdosed. Those fears should NEVER keep anyone from calling 911 immediately. It may be a matter of life or death. In September 2011, New York’s 911 Good Samaritan Law went into effect; this law provides significant legal protections against criminal charges and prosecution for possession of controlled substances, as well as possession of marijuana and drug paraphernalia for overdose victims and witnesses seeking assistance in good faith.
If you or someone you know is struggling with opiate addiction, now is the time to get help. Call us day or night at 516-747-2606.
For over 58 years, LICADD has successfully delivered evidence-based programs designed to prevent and treat substance abuse and addiction. LICADD offers crisis intervention, screenings, brief interventions, referrals to treatment and several family education workshops to help Long Islanders struggling with the effects of addiction. Through our Open Arms, EAP Program, LICADD has provided targeted solution-focused support to companies all along the East Coast, serving over 60,000 employees and their families.
# # #
CONTACT: Angela Brooks, LICADD